Thunderstorm Wind, Cass
- When
- March 8, 9:55 PM CST
- Where
- Cass County, Massena
- Measured
- 61 kt (70 mph)
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.250, -94.783
As the storm system mentioned above lifted out of the southern Plains a line of thunderstorms formed near the strong frontal boundary. Strong divergence aloft combined with increasing instability resulted in rapid development of linear thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
As the storm system mentioned above lifted out of the southern Plains a line of thunderstorms formed near the strong frontal boundary. Strong divergence aloft combined with increasing instability resulted in rapid development of linear thunderstorms. Several bow elements were embedded in the line as well. Most of the storms produced hail, and in some cases enough to cover the ground. The hail was small with mostly pea size being reported. High were were the main feature with the storms. Numerous reports of 60 to 80 MPH winds were received. Structural damage was reported with some of the storms. For example, high winds destroyed grain bins on one farm in Cass County at Massena. In Ringgold County, the storms damaged garage doors and walls and blew several animal shelters away. As the storms moved into Clarke County, high winds struck a rural home south of Hopeville. One man was caught outside and was lifted by the winds and thrown into the porch. He was hospitalized with 5 broken ribs. In Marshall County, corn cribs were blown away south of Marshalltown and the roof was ripped off of a house in Le Grand. Several reports of trees and power line being downed were received across the south half of the state. The storms spread northeast toward the end of the event with winds around 70 MPH pushing northeast as far as Bremer County. Plainfield reported wind damage as 70 MPH winds swept through the city around 0100. Some of the worst damage occurred in Jasper County in the town of Lambs Grove. A microburst formed at the apex of a small bow echo. Winds tore through the area with speeds near 100 MPH. Six houses sustained severe damage and several other buildings in the area were destroyed by the high winds. Countless trees were downed in the area as well. Damage was similar to that of an F1 tornado. Damage was in the millions of dollars in the community. One homestead sustained $500,000 damage as a 40 by 70 foot machine building and its contents were destroyed. Two people were injured from the storms. In Clarke County, two semi-tractortrailer rigs were overturned as the gust front hit the area. One of the drivers sustained minor injuries. In Warren County, high winds overturned a semi-tractortrailer rig on U.S. Highway 65 in Indianola. The driver of that rig also received minor injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 8, 2:54 PM CST, 7 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CST THU MAR 7 2002
SHORT TERM...IMPRSV SPRING STORM TO AFFECT FA TNGT. XPCG SGFNT
CONVECTION TO DVLPMT NR THE BNDRY FM SOUTH CENTRAL TWDS ERN IA. THIS
HAS BEEN CONSISTENT THINKING FOR SOME TIME. MRNG ADV WAS A VRY GOOD
CALL...BUT AFT MORE INSPECTION OF THE THERMAL STRUCTURE IN THE
ADVISORY AREA BLV THAT WL NOT BE ENOUGH. WL PUSH IT UP ANOTHER NOTCH
TO ACCOUNT FOR A SGFNT PD OF ZR FOLLOWED BY SNOW THEN WND. THE WRN
EDGE OF OUR CWA WL LIKELY GET A BIT LESS ZR AND MORE SNOW WHEREAS
JUST A BIT E...MORE ZR AND LESS SNOW. COULD SEE UP TO A 1/3IN ICE
AND 2-4IN SNOW. WITH WNDS XPCD TO EXCEED 40 MPH TMR...ICE ACCUMS WL
BE A MJR PROBLEM FOR POWER DISTRIBUTION SYS/S.
LONGER TERM...WIND ADV WL BE ISSUED AS WELL FOR ENTIRE FA TMR.
SUSTAINED 25-30 MPH WITH GUSTS TO 45 AND OCNL 50. SUNSHINE BY MIDDAY
WITH TMPS STDY OR FALLING. BYD SAT...A SORTA ROLLER COASTER ON TMPS
WITH HIGHS 30-40S AND LOWS IN THE 20S FOR THE MOST PART. SOME PCPN
THREAT LATE WED INTO THU WITH A BTR THREAT FRI INTO WKEND.
THANKS FOR COORD W/FSD...OAX...ARX...DVN...MPX
.DSM...WINTER STORM WARNING TNGT GENLY NW OF KCIN-SE OF KMCW
WIND ADVISORY ENTIRE CWA SAT
MYERSHAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CST FRI MAR 8 2002
...A POTENT STORM SYSTEM WILL MOVE ACROSS IOWA TONIGHT AND
SATURDAY...
A STRONG STORM SYSTEM WILL LIFT NORTHEAST ACROSS IOWA OVERNIGHT AND
INTO WISCONSIN ON SATURDAY. SHARP TEMPERATURE DIFFERENCES WILL OCCUR
ON EITHER SIDE OF A SURFACE WARM FRONT OVER SOUTHEASTERN IOWA. OVER
NORTHWESTERN IOWA...TEMPERATURES WILL HOVER JUST BELOW THE FREEZING
MARK THUS THE PRECIPITATION WILL TAKE THE FORM OF FREEZING RAIN.
THUNDERSTORM DEVELOPMENT OVER THIS AREA WILL PRODUCE HEAVY FREEZING
RAIN TOTALS AND SIGNIFICANT ICE ACCRUAL. AS THE STORM DEPARTS
OVERNIGHT...STRONG WIND WILL DEVELOP OVER IOWA LATE TONIGHT AND
SATURDAY.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>025-033>035-044-045-091200-
CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON...ESTHERVILLE...
FORT DODGE AND MASON CITY
610 PM CST FRI MAR 8 2002
...WINTER STORM WARNING TONIGHT...
...WIND ADVISORY SATURDAY...
THREAT PROBABILITY EVENT TIMING
------- ------------ ------------
THUNDERSTORMS HIGH THIS EVENING THROUGH
3 AM
LARGE HAIL (3/4+) MODERATE THIS EVENING
HEAVY ICING (>=1/4) HIGH TONIGHT
LIGHT SNOW (<3) HIGH OVERNIGHT
MODERATE SNOW (3-6) MODERATE OVERNIGHT
BLOWING/DRIFTING SNOW HIGH LATE TONIGHT AND
SATURDAY MORNING
STRONG WIND HIGH SATURDAY
(30+ OR GUSTS 45-57 MPH)
DAMAGING WIND MODERATE SATURDAY
(40+ OR GUSTS 58+ MPH)
* A STRONG STORM OVER THE WESTERN PLAINS WILL LIFT NORTHEAST ACROSS
IOWA OVERNIGHT THEN INTO WISCONSIN ON SATURDAY. COLD AIR ALREADY IN
PLACE OVER NORTHERN IOWA WITH TEMPERATURES HOVERING JUST BELOW THE
FREEZING MARK WILL KEEP THE PRECIPITATION FREEZING RAIN. AS
THUNDERSTORMS DEVELOP SOME OF THE FREEZING RAINFALL WILL BE HEAVY.
ICE ACCRUAL IS EXPECTED TO BE AROUND TWO TENTHS OF AN INCH BUT
HIGHER AMOUNTS ARE LIKELY WITH THUNDERSTORMS. AFTER THE UPPER LEVEL
LOW PRESSURE PASSES TONIGHT...STRONG WIND WILL DEVELOP LATER TONIGHT
AND SATURDAY.
IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-091200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-
CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-
POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...GRINNELL...INDIANOLA...
IOWA FALLS...KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
610 PM CST FRI MAR 8 2002
...WIND ADVISORY SATURDAY...
THREAT PROBABILITY EVENT TIMING
------ ----------- ------------
THUNDERSTORMS HIGH TONIGHT
TORNADO LOW TONIGHT
DAMAGING WINDS (58+ MPH) MODERATE TONIGHT
LARGE HAIL (3/4+) MODERATE TONIGHT
LIGHT SNOW (<3) MODERATE LATE TONIGHT AND
SATURDAY
BLOWING/DRIFTING SNOW MODERATE LATE TONIGHT AND
SATURDAY
STRONG WIND HIGH SATURDAY
(30+ OR GUSTS 45-57 MPH)
DAMAGING WIND MODERATE SATURDAY
(40+ OR GUSTS 58+ MPH)
* SPOTTER ACTIVATION OUTLOOK
TONIGHT... MODERATE 9 PM TO 3 AM
* A STRONG STORM SYSTEM WILL LIFT OUT OF THE CENTRAL PLAINS ACROSS
IOWA TONIGHT AND INTO WISCONSIN SATURDAY. THUNDERSTORMS WILL
RAPIDLY DEVELOP ALONG A WARM FRONT THAT WILL LIFT ACROSS THE
SOUTHEASTERN THIRD OF IOWA. SOME STRONG TO SEVERE STORMS ARE
EXPECTED ALONG THE FRONTAL BOUNDARY.
FAB
-------------------------------------------------------------------
FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the first event began at 03:55 UTC.
28 thunderstorm wind. Local standard time, as filed.
Two semi-tractortrailer rigs blown of U.S. Highway 65. One driver received minor injuries.
Driver of semi-tractortrailer rig received minor injuries as rig was blown off the highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281512, 5281513, 5281613, 5281618, 5281609, 5281593, 5281594, 5281595, 5281596, 5281597, 5281614, 5281598, 5281599, 5281600, 5281601, 5281611, 5281617, 5281602, 5281603, 5281612, 5281615, 5281616, 5281604, 5281605, 5281610, 5281606, 5281607, 5281608.